Alert archive / Texas / Wind Chill Advisories in 2021
Wind Chill Advisory 1, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this wind chill advisory at Feb 18, 2021, 4:30 AM CST for 6 counties in Texas. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Feb 18, 2021, 4:30 AM CST (10:30 UTC)
- Expired
- Feb 18, 2021, 10:00 AM CST
- In force
- 6 hr
- Issued by
- NWS Houston/Galveston, TX
Counties Brazos County, TX, Burleson County, TX, Grimes County, TX, Houston County, TX, Madison County, TX, Washington County, TX
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 10.5 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 623 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
432 WWUS44 KHGX 181030 WSWHGX URGENT - WINTER WEATHER MESSAGE National Weather Service Houston/Galveston TX 430 AM CST Thu Feb 18 2021 ...ICY CONDITIONS WILL PERSIST WITH NEAR FREEZING OR BELOW... ...DANGEROUS ROAD CONDITIONS EXPECTED AGAIN TONIGHT... TXZ163-176-195>198-181830- /O.NEW.KHGX.WC.Y.0001.210218T1030Z-210218T1600Z/ /O.EXT.KHGX.WW.Y.0003.000000T0000Z-210219T0000Z/ Houston-Madison-Burleson-Brazos-Washington-Grimes- Including the cities of Crockett, Madisonville, Caldwell, Somerville, College Station, Bryan, Brenham, and Navasota 430 AM CST Thu Feb 18 2021 ...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM CST THIS MORNING... ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Moderate northerly winds and cold air will make for wind chills of 10 to 14 degrees this morning. Temperatures creep up late this morning and winds may relax slightly improving the wind chills though still cold. Bundle up in layers if you are venturing out. Some light snow or sleet will also be possible through late afternoon as an upper level disturbance moves through the region. Accumulations should be very light. Snowfall accumulations, if any should be less than two tenths of an inch. Any residual liquid water on roads or sidewalks will freeze quickly late this afternoon and evening. Snowfall accumulations, if any should be less than two tenths of an inch. * WHERE...Inland areas of Southeast Texas. * WHEN...Through Thursday morning for the wind chill advisory and 6 pm for the winter weather advisory. * IMPACTS...Roadways and other surfaces will remain ice covered and very slippery. Any melting that occurs this afternoon will very quickly refreeze by late afternoon. Ice covered trees and powerlines will remain ice ladened and the weight of the ice and the northerly winds today could cause some trees to fall or large limbs to break. Falling ice from roofs, trees and powerlines is dangerous please be aware of your surroundings. PRECAUTIONARY/PREPAREDNESS ACTIONS... Travel is expected to become extremely difficult across northern portions of the area. The latest road conditions for Texas can be found at drivetexas.org. A Winter Weather Advisory means that periods of snow...sleet...or freezing rain will cause travel difficulties. Be prepared for slippery roads and limited visibilities...and use caution while driving. A Wind Chill Advisory means that very cold air and strong winds will combine to generate low wind chills. This will result in frost bite and lead to hypothermia if precautions are not taken. If you must venture outdoors...make sure you wear a hat and gloves. && $$ TXZ164-177>179-199-210>212-181830- /O.EXT.KHGX.WW.Y.0003.000000T0000Z-210219T0000Z/ Trinity-Walker-San Jacinto-Polk-Montgomery-Colorado-Austin-Waller- Including the cities of Trinity, Groveton, Huntsville, Shepherd, Coldspring, Livingston, Corrigan, Conroe, The Woodlands, Columbus, Eagle Lake, Weimar, Sealy, Bellville, Hempstead, Prairie View, Brookshire, and Waller 430 AM CST Thu Feb 18 2021 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Temperatures of 28 to 35 will be common across the region which may allow for some ice to melt and or fall. With the temperatures falling early this morning and again late in the afternoon refreeze is likely. Some patchy light snow or sleet is possible today as an upper level disturbance approaches then moves through the area this afternoon. Any accumulations should be light. * WHERE...Inland areas of Southeast Texas. * WHEN...Through Thursday morning. * IMPACTS...Roadways and other surfaces will remain ice covered and very slippery. Any melting that occurs this afternoon will very quickly refreeze by late afternoon or early this evening. Ice covered trees and powerlines with ice combined with the northerly winds today could cause some limbs or branches to fall or break. Falling ice from roofs, trees and powerlines is dangerous please be aware of your surroundings. PRECAUTIONARY/PREPAREDNESS ACTIONS... Travel is expected to become extremely difficult across northern portions of the area. The latest road conditions for Texas can be found at drivetexas.org. A Winter Weather Advisory means that periods of snow...sleet...or freezing rain will cause travel difficulties. Be prepared for slippery roads and limited visibilities...and use caution while driving. && $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this wind chill advisory went out at Feb 17, 11:43 PM CST, 4 hours 47 minutes earlier.
Area forecast discussion, Feb 17, 11:43 PM CST, 4 hours 47 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1143 PM CST Wed Feb 17 2021
.AVIATION [06Z TAF Issuance]...
IFR to LIFR conditions continue across the area with CIGs around
400 to 800ft and a breezy northerly wind around 10 to 15kts
(around 20 kts at GLS). The light freezing drizzle is coming in a
few hours ahead of schedule, so bumped up the timing of the -FZDZ
in the northern TAFs to generally between 9 and 11z, and also
added it into the HOU forecast for a few hours. The freezing
drizzle should transition to isolated light snow showers by
sunrise for IAH northward. Precipitation chances lower through the
mid morning and surface temperatures climb back above freezing by
noon. Ceiling may rise to around 1000-1500ft by the late
afternoon/early evening, but the IFR/MVFR conditions will persist
through the night.
There remains so intermittent communication/power issues at the
LBX ASOS sensor, so have added the AMD NOT SKED back into the TAF
for that site.
Fowler
&&
.PREV DISCUSSION /Issued 601 PM CST Wed Feb 17 2021/...
.SHORT TERM...(Tonight through Thursday Night)
Low pressure over the western Gulf has moved east and colder air
will funnel into SE TX in the wake of the low. Colder temperatures
will continue to surge back into SE TX tonight and only persistent
cloud cover will mitigate a stronger temperature fall. That said,
MinT values will likely bottom out in the mid 20's far NW to
around 30 over the south. Residual water on area roadways will
likely refreeze creating icy conditions on area highways/roads and
drivers should exercise extreme caution if venturing out tonight.
Ice that accumulated on trees and powerlines will not melt and
this could also create some trouble if branches should fall on
structures or take down power lines. Since the heavy icing that
occurred this morning has ended but the risk from residual icing
remains and additional light winter precip is expected later
tonight, feel a Winter Weather Advisory is more applicable than a
Winter Storm Warning in regards to discussing the ice hazard and
possible winter precip.
Most of the precipitation has exited the area but weak upper
level troughing remains over the state and a weak disturbance
embedded in the W-SW upper flow will bring additional
precipitation to the region later tonight into early Thursday.
Fcst soundings and thickness values support a mixture of light sleet
and snow changing to all light snow on Thursday morning. Moisture
levels look meager and fcst soundings show a lot of dry air in
the 850-700 mb layer so not expecting much more than a dusting.
That said, there is some fairly strong 850-700 mb frontogenetic
forcing from Columbus to Houston. Sometimes, the forcing is
strong to compensate for a lack of moisture so it's something
that bears watching. MaxT values won't warm much on Thursday and
will struggle to reach freezing at KCLL and probably only warm
into the upper 30's at KIAH and points southward. Could get a peak
of sun late Thursday afternoon as subsidence develops in the wake
of the morning short wave.
Skies will clear Thursday night and temperatures will once again
plunge to very cold values with mid teens likely by sunrise
generally north of a Brenham to Trinity line. Temperatures will
fall into the lower and mid 20's over the southern half of the
region. A Hard Freeze Watch will be in effect for Thu Night into
early Friday. SE TX will be looking at another 10-16 hours below
freezing and probably 8 to 10 hours below 25 degrees north of the
Brenham-Trinity line. Another Wind Chill Advisory or Warning may
also be required as Wind Chill values are expected to fall into
the single digits north and teens central. 43
.LONG TERM [Friday through next Wednesday]...
I'll start off with the bad news. Hard freeze conditions return on
Friday morning as surface high pressure settles into the South
Central CONUS and northerlies strengthen, with residents of the
northern counties expected to experience temperatures in the teens
once again as the sun rises while the Houston metro unlikely to
break 30 degrees overnight. As a result, we have issued a Hard
Freeze Watch for all non-coastal counties during this time.
Residents impacted by the current power outage situation should plan
to continue to take protective actions as the subfreezing
temperatures continue. Highs on Friday afternoon will reach the mid
30s to mid 40s, a slight increase over the previous day as a
relaxing surface pressure gradient moderates CAA.
The remainder of the long-term forecast period brings some better
news. One more night of subfreezing temperatures will arrive on
Friday evening, with lows once again dipping into the upper teens to
20s at most locations as clearing promotes more efficient nocturnal
cooling. However, by Saturday, an eastward shift of surface high
pressure will bring about a long-awaited return to an onshore flow
pattern which will gradually work to increase temperatures and dew
points through the weekend. Most locations finally see the 50s on
Saturday and subfreezing overnight lows finally cease. More
seasonable, but still below average temperatures return on Sunday as
continued WAA allows for highs in the upper 50s to low 60s.
A developing lee cyclone will push into the Great Lakes region as
troughing becomes dominant over the Central CONUS by early Monday,
and a surface cold front extending from this feature will approach
SE Texas. Fortunately, the passage of this feature looks to be
relatively uneventful. The main question continues to be the extend
to which scattered showers will accompany the approaching front.
Latest GFS & Canadian solutions indicate more ample moisture return
and as a result more precipitation as the front pushes through the
area by Monday afternoon. The EC remains drier with less
precipitation coverage. Have included slight chance PoPs for most
locations for the time being, but this will likely need adjusting
based on model consensus over the next couple of days.
Temperatures cool a bit with the fropa though am not currently
carrying any subfreezing overnight lows on Monday. Clearer and
gradually warming conditions look to persist through mid week with
highs on Wednesday breaking back into the 70s.
Cady
.MARINE...
Strong winds continue over the NW Gulf in response to a very tight
pressure gradient surrounding the departing coastal low. Sustained
winds have been around 25 knots with gusts near Gale force. Seas
have increased to 13 feet near buoy19 and marine conditions will
not change much overnight with only a gentle relaxation of the
gradient expected. Will maintain an SCA for the Gulf and bays
through 10z Friday and will continue the SCA for the Gulf waters
through 18z. A 1035 mb surface high will build into the southern
plains on Thursday and surge into South Texas Thursday night keep
the gradient tight. The surface high will drift over the west Gulf
on Friday with offshore winds relaxing. The high will move east
toward the Tennessee Valley on Saturday. This will allow for
onshore winds to return and persist through Sunday. Another cold
front will move across the coastal waters late Sunday night with
an offshore developing in the wake of the front. Offshore winds
will prevail on Monday as surface high pressure settles over East
Texas. 43
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 34 26 32 16 34 / 20 10 0 0 0
Houston (IAH) 38 30 39 26 42 / 20 10 0 0 0
Galveston (GLS) 49 36 41 34 45 / 10 10 0 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Winter Weather Advisory until noon CST Thursday for the
following zones:
Austin...Brazos...Burleson...Colorado...Grimes...Houston...Madison...Montgomery...Polk...San
Jacinto...Trinity...Walker...Waller...Washington.
Hard Freeze Watch from late Thursday night through Friday
morning for the following zones:
Austin...Brazos...Burleson...Colorado...Fort
Bend...Grimes...Houston...Inland Harris...Inland
Jackson...Madison...Montgomery...Northern
Liberty...Polk...San
Jacinto...Trinity...Walker...Waller...Washington...Wharton.
GM...Small Craft Advisory until 3 PM CST Thursday for the following
zones: Coastal waters from Freeport to Matagorda Ship
Channel TX out 20 NM...Coastal waters from High Island to
Freeport TX out 20 NM...Galveston Bay...Matagorda
Bay...Waters from Freeport to Matagorda Ship Channel TX
from 20 to 60 NM...Waters from High Island to Freeport TX
from 20 to 60 NM.
&&The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 18, 7:40 AM CST | Hard Freeze Warning | HGX | Austin, Brazoria, Brazos, Burleson, Colorado, Fort Bend and 15 more | 25 hr |
| Feb 18, 2:34 PM CST | Hard Freeze Watch | HGX | Austin, Brazos, Burleson, Colorado, Grimes, Houston and 5 more | 14 hr |
| Feb 18, 2:34 PM CST | Wind Chill Advisory | HGX | Austin, Brazos, Burleson, Colorado, Grimes, Houston and 6 more | 17 hr |
Nearby
Wind Chill Advisories in Texas, 2021Every wind chill advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.